Iowa, 2025High Wind in Iowa, May 19, 2025
May 19, 2025 · NWS FSD · 8 events in 8 counties and zones
A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 5:16 PM CST, 44 minutes earlier. Its key messages:
- A few strong to severe thunderstorms may develop this evening with the greatest threat focused near the SD/NE border and Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2 inches will be the main threat with potential for wind gusts up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday and into Wednesday. High confidence in most locations receiving an additional half inch of rain with a broad 1-3+ inches expected for much of southwest Minnesota. While this may cause some local rises in small streams and creeks and occasional ponding of water, flash flooding is not anticipated.
- After a break on Thursday, moderate (30-60%) rain and thunderstorm chances return for Friday into the beginning of next week. Temperatures remain seasonably cool for this time of year.
Area forecast discussion, May 19, 5:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
616 PM CDT Mon May 19 2025
.KEY MESSAGES...
- A few strong to severe thunderstorms may develop this evening
with the greatest threat focused near the SD/NE border and
Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2
inches will be the main threat with potential for wind gusts
up to 60 mph and/or an isolated tornado.
- Periods of rain and isolated thunderstorms continue through Tuesday
and into Wednesday. High confidence in most locations
receiving an additional half inch of rain with a broad 1-3+
inches expected for much of southwest Minnesota. While this
may cause some local rises in small streams and creeks and
occasional ponding of water, flash flooding is not
anticipated.
- After a break on Thursday, moderate (30-60%) rain and
thunderstorm chances return for Friday into the beginning of
next week. Temperatures remain seasonably cool for this time
of year.
&&
.DISCUSSION...
Issued at 301 PM CDT Mon May 19 2025
THIS EVENING: Satellite images as of mid afternoon show broad, deep
stratus across the region ahead of an elongated inverted sfc trough
nosing into eastern Nebraska. Warm air advection continues to bring
scattered showers this afternoon, but attention heading into this
evening is focused on severe weather threat through around 9 PM. A
strong upper trough over the Rockies and associated closed low over
the Black Hills pivots slightly eastward this evening with CAMs
having high confidence in height falls triggering scattered
thunderstorms in eastern NE along an approaching cool front, perhaps
as far north as the SD/NE border 2PM to 5PM. Amidst 40 to 60 kts 0-
6km deep layer shear and increasing 1000-1500 J/kg MUCAPE, the
atmosphere is primed for isolated severe storms this evening if they
can develop and/or track into our area. As storms track quickly
northeast, the main threat will be large hail up to 2" in diameter
(thanks to SHIP of 1.0-2.0 and mid level lapse rates of 7.0-7.5
C/km). 00z/12z HREF guidance maintains that the greatest severe
threat, focused on isolated storms, is from 5 to 9 PM this evening,
though there is notable disagreement in how far northwest storms
could potentially extend (southeast of a Yankton to Brookings line
vs southeast of a Vermillion to Sheldon line). Cannot rule out
isolated wind gusts up to 60 mph and an isolated tornado, but with
60F+ dew points still south of a O'Neill to Norfolk to Harlan line,
the northern extent of any (isolated) tornado threat should be
near/south of a Yankton to Spencer line. It is also likely that
thunderstorms will train given the orientation of the forcing for
ascent. HREF LPMM guidance paints potential for a few sites in
northwest Iowa to see a pocket of a quick 1-2" of rain, which would
mainly lead to ponding of water in fields and/or urban areas. Flash
flooding is unlikely.
LATE TONIGHT: As the upper low turns more negatively tilted and
slows its progression overnight, expect showers and isolated
thunderstorms to continue to feed into the region from the southeast
overnight and into Tuesday. East gradient winds will turn more
northeast and weaken as the sfc trough settles into the region and
the advancing height falls aloft will drop temperatures into the 40s
overnight with overcast skies.
TUESDAY AND WEDNESDAY: Scattered showers and occasional rumbles of
thunder persist through Tuesday, making outdoor activities pretty
soggy. Rain chances begin to decrease early Wednesday, becoming more
likely in southwest MN than elsewhere further south and west as
TROWAL moisture wraps up. Additional rainfall totals should equate
to around 1-3 inches of rain across portions of MN and IA near and
east of U.S. Hwy 59, with a broad 0.25 to 1.00" further west. Expect
a cool, breezy spring-like days with a northeast wind Tuesday and
northwest wind Wednesday, and high temperatures only in the 50s,
well below normal for mid May.
THURSDAY: Thursday brings the better day for outdoor activities of
the work week with a light northerly breeze, weak sfc high pressure,
and highs in the 60s. Lower confidence in cloud cover as clouds from
the departing system may take time to mix out.
FRIDAY INTO NEXT WEEKEND: Unsettled weather returns heading into
next weekend as a strengthening northern stream shortwave tracks
through the Northern Plains. Periods of showers and storms return
with cool high temperatures in the 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 613 PM CDT Mon May 19 2025
Isolated stronger storms will be possible through the evening,
with the better chances near the Missouri River into northwest
IA. Scattered showers and drizzle will remain likely through the
night with a more steady area of rain likely in southwest MN
through the day tomorrow. Otherwise widespread IFR conditions
are expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...None.
NE...None.
&&
DISCUSSION...BP
AVIATION...08Hazardous weather outlook, May 19, 2:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
308 PM CDT Mon May 19 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
308 PM CDT Mon May 19 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Scattered storms should develop across northwest Iowa and
northeast Nebraska late this afternoon and evening. The main
threats would be golf ball sized hail and possibly damaging
winds, although the wind threat looks to be lower.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Showers and isolated thunderstorms will continue on Tuesday and
Wednesday. Total rainfall amounts of 2 to 4 inches will be
possible today through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible in northwest Iowa this evening.
In the hours before
Local storm report, May 19, 3:49 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
449 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Hail 3 N Artesian 44.06N 97.92W
05/19/2025 E1.00 Inch Sanborn SD Public
Quarter sized hail piled up on the ground
about 2 inches deep, along with a quick 0.75
inch of water.
&&Local storm report, May 19, 5:23 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
623 PM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 3 N Dante 43.08N 98.19W
05/19/2025 E1.00 Inch Charles Mix SD Emergency Mngr
Ground covered with pea to quarter sized
hail.
&&
TRMHigh Wind, Lyon
- When
- May 19, 6:00 PM CST to 8:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 68 mph 4 miles east of Lester, 61 mph 2 miles east of Lester, and 59 mph at several locations near Rock Rapids. Multiple trees were downed in Alvord.
High Wind, Woodbury
- When
- May 19, 6:30 PM CST to 8:00 PM CST
- Where
- Woodbury forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
An extended period of gusty winds impacted areas mainly south and east of the Sioux City metro area, reaching speeds as high as 67 mph 3 miles north of Salix. The strong winds overturned a pair of semi-trucks on Interstate 29 north of Sloan. Large trees were downed around Sergeant Bluff and power poles snapped with power lines down in the area from near Salix to Bronson. Several farm outbuildings and roofs were damaged from the east side of Sioux City to around Bronson.
High Wind, Sioux
- When
- May 19, 7:00 PM CST to 9:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 66 mph near Maurice, 65 mph 2 miles south of Sioux Center, 60 mph at Hull, and 59 mph 6 miles west of Rock Valley. Multiple tree limbs around 5 inches in diameter were downed in Rock Valley.
High Wind, Osceola
- When
- May 19, 7:30 PM CST to 9:30 PM CST
- Where
- Osceola forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 63 mph 4 miles north-northeast of Sibley.
High Wind, Plymouth
- When
- May 19, 7:30 PM CST to 11:00 PM CST
- Where
- Plymouth forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 65 mph 7 miles south-southwest of Marcus, 60 mph near Struble, and 58 mph near Kingsley.
High Wind, O'Brien
- When
- May 19, 8:00 PM CST to 10:00 PM CST
- Where
- O'Brien forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Winds estimated to be around 70 mph knocked down numerous trees and tore 12-inch diameter branches off numerous other trees around Sanborn.
High Wind, Dickinson
- When
- May 19, 9:00 PM CST to 11:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 62 mph at Lake Park.
High Wind, Cherokee
- When
- May 19, 9:00 PM CST to 11:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
An extended period of gusty winds reached speeds as high as 72 mph 6 miles north of Cleghorn.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Tornado and Flash Flood in Illinois, May 19, 2025$80,000 · EF1 · 6 events
- Flash Flooding and Flood in Alabama, May 19, 2025$112,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event